Wales updates strategy to improve respiratory health

Wales updates strategy to improve respiratory health

January 22 2018 An updated respiratory health plan for Wales has been published, taking forward...

GPs urged to request blood test for patients with one or more symptoms of blood cancer

GPs urged to request blood test for patients with one or more symptoms of blood cancer

January 19 2018 A new parliamentary report is recommending that GPs should immediately request a...

Flu consultations increase 78% in a week

Flu consultations increase 78% in a week

January 15 2018 GPs saw over 21,700 cases of patients with influenza-like illness in the first...

New COPD pathway launched

New COPD pathway launched

January 12 2018 NHS RightCare has set out the core components of an optimal service for people...

MHRA warns of confusion over drug names and potential for errors

MHRA warns of confusion over drug names and potential for errors

January 11 2018 Healthcare professionals are being asked to be extra vigilant when prescribing or...

  • Wales updates strategy to improve respiratory health

    Wales updates strategy to improve respiratory health

    Monday, 22 January 2018 15:04
  • GPs urged to request blood test for patients with one or more symptoms of blood cancer

    GPs urged to request blood test for patients with one or more symptoms of blood cancer

    Friday, 19 January 2018 17:45
  • Flu consultations increase 78% in a week

    Flu consultations increase 78% in a week

    Monday, 15 January 2018 10:57
  • New COPD pathway launched

    New COPD pathway launched

    Friday, 12 January 2018 14:53
  • MHRA warns of confusion over drug names and potential for errors

    MHRA warns of confusion over drug names and potential for errors

    Thursday, 11 January 2018 12:40

a alert imageJanuary 11 2018

Healthcare professionals are being asked to be extra vigilant when prescribing or dispensing medicines with commonly confused drug names.

The MHRA’s latest Drug Safety Update gives a list of common errors of names that sound alike or look alike:

clobazam (benzodiazepine)

clonazepam (antiepileptic drug)

atenolol (beta blocker)

amlodipine (calcium channel blocker)

propranolol (beta blocker)

prednisolone (corticosteroid)

risperidone (antipsychotic)

ropinirole (dopamine agonist)

sulfadiazine (antibiotic)

sulfasalazine (disease-modifying anti-rheumatic drug)

amlodipine (indicated for hypertension and angina)         

nimodipine (indicated for the prevention of ischaemic neurological deficits following aneurysmal subarachnoid haemorrhage)

“We are aware of recent cases, including cases with fatal outcomes, in which patients have received the wrong medicine due to confusion between similarly named or sounding brand or generic names,” said the MHRA. “Since our last Drug Safety Update on drug-name confusion in 2013, we have received Yellow Card reports of harm following confusion between the drugs listed in the table.”

The MHRA says “if pharmacists have any doubt about which medicine is intended, contact the prescriber before dispensing the drug.” They should also “follow local and professional guidance in relation to checking the right medicine has been dispensed to a patient.”

Health professionals are asked to “report suspected adverse drug reactions where harm has occurred as a result of a medication error on a Yellow Card or via local risk management systems that feed into the National Reporting and Learning System.”

Links:
MHRA Drug Safety Update: monthly PDF newsletters        
MHRA Drug Safety Update: monthly PDF newsletter. January 6 2018. 11;6.                 
Drug name confusion DSU – January 2018              
Drug name confusion DSU – April 2013  

Professional News

January 22 2018 An updated respiratory health plan for Wales has been published, taking forward the national strategy for the next three years.